This account is pending registration confirmation. Please click on the link within the confirmation email previously sent you to complete registration. Need a new registration confirmation email? Click here
Women Are Prone To Heart Skips, Heart Flutters, And Heart Palpitations; Follow Up Advised To Rule Out Potentially Dangerous Rhythm DisordersKANSAS CITY, Mo.,
Feb. 1, 2013 /PRNewswire-USNewswire/ -- It should come as no surprise that doctors at Saint Luke's Mid America Heart Institute see a lot of female patients with
heart skips, and heart palpitations. Women are wired different from men. These flutters can range from bothersome to terrifying, but aren't usually serious.
Tracy Stevens, M.D., medical director of Saint Luke's
Muriel I. Kauffman Women's Heart Center, says symptoms may worsen with stress, use of caffeine, alcohol, decongestants, inhalers, sleep aids, or weight loss medications. In cases like these, the pulse rate increases due to adrenalin. Some palpitations are caused by medical disorders like uncontrolled high blood pressure, anemia, thyroid abnormalities, electrolyte imbalances, and sleep apnea.
Hormonal cycles in women or changes in hormonal therapy may be associated with heart skips or flutters, as well as chest pain.
"Though these skips and flutters are likely to be benign and only require reassurance, a complete history must be obtained and a cardiovascular examination performed to determine whether structural or electrical circuit abnormalities are the cause of the disorder," said Dr. Stevens.
Assessment would involve a history and physical, and may also include a blood test, electrocardiogram, monitoring to detect changes in rhythm, and a chest X-ray or echocardiogram.
Treatment depends on the cause, and many heart palpitations often go away on their own. If not, strategies might include stress-reduction therapy, avoiding certain foods, medications, or supplements. Medications like beta-blockers or calcium channel blockers may alleviate symptoms. Some patients notice a decrease in symptoms when taking omega-3 fish oil, said Dr. Stevens.